Ephedrine Can Cause Sudden Death
Supplement created potentially fatal heart rhythms in dogs
THURSDAY, Oct. 14, 2004 (HealthDayNews) -- The dietary supplement ephedrine, marketed as a performance enhancer and diet aid until its ban in the United States this year, can cause sudden heart attack and may explain many cases of sudden cardiac death, according to new research.
Each year, about 100,000 American die suddenly from heart attacks with no warnings or previous symptoms of heart disease.
"If this happens out of the hospital, the chances of survival are only around 5 percent," Dr. Phil Adamson, the lead author of the new study, said Thursday at the 23rd annual American Medical Association Science Reporters Conference in Washington, D.C. The study appears in the Oct. 26 issue of the Journal of the American College of Cardiology.
Adamson, an associate professor of medicine at the University of Oklahoma Health Sciences Center, and his team used research on dogs to show how the dietary supplement can lead to potentially lethal heart rhythms and then sudden heart attack.
Adamson, a consultant to his university's athletic department, began the study a year and a half ago, before ephedrine was banned by the U.S. Food and Drug Administration in February. But Adamson fears that many people, especially athletes who want to improve performance, still take the supplement, buying it over the Internet.
"People are resourceful," he said, adding he hopes the new research will convince people of the dangers of ephedrine, even if they think their hearts are healthy.
In Adamson's experiment, the researchers gave ephedrine supplements to dogs at a dose recommended on the label. Ephedrine speeds up the body's sympathetic nervous system, the part of the nervous system that makes the heart beat stronger and faster.
Prior to administering the supplement, the researchers induced a reversible blockage in the animals' heart arteries. The purpose: To mimic what happens to people with ischemic heart disease, in which the blood supply to the heart becomes constricted but the person is unaware of the problem because there are often no symptoms until the fatal heart attack. When the blockage occurred, the animals' heart rates escalated dramatically. In the 15 animals, nine experienced a dangerous, wild beating of the heart and four had abnormal heart rhythms that prevented the heart from pumping normally. Three couldn't be resuscitated.
The ephedrine "super-powered" the sympathetic nervous system, Adamson said, resulting in great instability of the heart's electrical activity.
The new findings are no surprise to Mark Blumenthal, founder and executive director of the American Botanical Council, a nonprofit organization that uses "science-based and traditional information to promote the responsible use of herbal medicine."
"Since 1997, industry policy has been to label any herbal dietary supplements containing the now-banned herb ephedra with warnings that anyone with cardiovascular disease, hypertension or other cardiac illness should consult with a qualified health-care practitioner before using products with ephedra."
The value of the new research, he said, may be to warn those who don't know they have heart problems that the herb may be risky for them.
To learn more about herbs and dietary supplements, visit the American Botanical Council.